NIOSH Updates Opioid Exposure Guidance for EMTs
Guidelines when response includes illicit drugs like fentanyl
The National Institute for Occupational Health and Safety (NIOSH) has published a new toolkit with recommendations and resources for protecting EMTs and first responders from exposure to powerful illicit drugs like fentanyl.1
Hospital Employee Health reached out to Jennifer Hornsby-Myers, MS, CIH, industrial hygienist with the NIOSH Emergency Preparedness and Response Office, for more details on the resource.
HEH: Can you comment on the use of the toolkit by medical EMTs? Are there particular recommendations that are important to workers providing emergency care and transporting patients to hospitals?
Hornsby-Myers: NIOSH has identified prehospital patient care as a job category where first responders might come into contact with illicit drugs including fentanyl or its analogues. NIOSH provides the example of emergency medical services (EMS) providers, including first responders, fire department, and private companies who attend to individuals with suspected fentanyl overdose as responders who may encounter drugs or drug paraphernalia on or near a patient. NIOSH provides recommendations for first responders, including EMS providers, in the Preventing Occupational Exposure to Emergency Responders section of the toolkit.
With all first responder operations involving hazardous materials, standard safe work practices must be followed when illicit drugs such as fentanyl or its analogues are known or suspected to be present. When arriving at a scene, all responders should analyze the incident, assess the risk for hazards, and determine whether fentanyl or other drugs are suspected to be present.
Responders should receive training in how to minimize exposures; specific recommendations are provided in the guidance and include the following safe work practices:
• Do not eat, drink, smoke, or use the bathroom while working in an area with known or suspected fentanyl or other illicit drugs;
• Do not touch the eyes, mouth, and nose after touching any surface potentially contaminated with fentanyl or other illicit drugs;
• Avoid performing tasks or operations that may aerosolize fentanyl or other illicit drugs, as that increases exposure risks. Activities that aerosolize fentanyl require higher levels of personal protective equipment [PPE] (such as a powered air-purifying respirator or self-contained breathing apparatus) and should be conducted by appropriately trained personnel and in accordance with agency policies and procedures;
• Wash hands with soap and water immediately after a potential exposure and after leaving a scene where fentanyl is known or suspected to be present to avoid potential exposure and to avoid cross contamination. Do not use hand sanitizers or bleach solutions to clean contaminated skin;
• Never handle fentanyl, its analogues, or other illicit drugs without the appropriate PPE. Please see “recommendations for protections against fentanyl” in the toolkit for PPE appropriate for the risk based on job category and the level of exposure anticipated.
HEH: Why is it important to wash hands with soap rather than the commonly used alcohol rubs and hand sanitizers?
Hornsby-Myers: Hand sanitizers do not remove or inactivate many types of harmful chemicals, such as illicit drugs (including fentanyl). Responders who come into contact with illicit drugs should immediately use soap and water to thoroughly wash and rinse contaminated skin.
HEH: Is it important that emergency workers delay medical care until they don full protection in a setting where illicit drugs are known or suspected?
Hornsby-Myers: First responders, including EMS providers, play a critical role in addressing the opioid overdose epidemic and saving lives through emergency medical care that may include naloxone administration. First responders are trained to always perform a scene safety assessment when arriving on a scene. A scene where illicit drugs may be present is no different.
Key recommendations included among those in the NIOSH guidance — training for all first responders on using safe work practices — will not involve any delay in emergency care. When workers are well-trained, and when periodic training in safe work practices is employed, applying PPE is unlikely to take excessive time that would be clinically significant. Importantly, by following recommendations to prevent exposure to all drugs and chemicals, first responders can successfully and safely reverse overdoses they encounter in the field and allow themselves to continue conducting their duties safely, without developing symptoms.
HEH: When and under what conditions should opioid antidotes be administered?
Hornsby-Myers: EMS responders should follow their internal policies and procedures to determine the appropriate medical care for every patient. For more information on the use of naloxone, see the CDC’s Opioid Overdose webpage.2 NIOSH also has guidance and information for any workplace interested in creating a naloxone program.3
- National Institute for Occupational Safety and Health. Illicit Drug Tool-Kit for First Responders. Available at: https://bit.ly/2odV94n. Accessed Oct. 28, 2019.
- Centers for Disease Control and Prevention. Opioid Overdose. Available at: https://bit.ly/2tRXGyH. Accessed Oct. 28, 2019.
- National Institute for Occupational Safety and Health. Using Naloxone to Reverse Opioid Overdose in the Workplace: Information for Employers and Workers. Available at: https://bit.ly/2J4TeoP. Accessed Oct. 28, 2019.
The National Institute for Occupational Health and Safety has published a new toolkit with recommendations and resources for protecting EMTs and first responders from exposure to powerful illicit drugs like fentanyl.
Subscribe Now for Access
You have reached your article limit for the month. We hope you found our articles both enjoyable and insightful. For information on new subscriptions, product trials, alternative billing arrangements or group and site discounts please call 800-688-2421. We look forward to having you as a long-term member of the Relias Media community.